Waterspout, Presque Isl Lt to Sturgeon Pt Mi
- When
- September 11, 2:50 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi forecast zone, 8 mi E of Alpena
- Reported by
- Trained Spotter
- Coordinates
- 45.070, -83.286
A thunderstorm along a cold front produced a waterspout on Thunder Bay.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A thunderstorm along a cold front produced a waterspout on Thunder Bay.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 11, 2:40 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
340 PM EDT TUE SEP 11 2007
.DISCUSSION...STRONG COLD FRONT PASSING THROUGH LOWER MICHIGAN LATE
THIS AFTERNOON WAS SUPPORTING OCCASIONAL SHOWERS -- WITH EMBEDDED
THUNDER. NUMEROUS REPORTS OF PEA SIZE HAIL/GRAUPEL HAVE BEEN
RECEIVED WITH THE STRONGER STORMS. FORECAST CONCERNS INCLUDE IMPACT
OF CAA REGIME IN WAKE OF FRONT...WITH LAKE EFFECT RAIN SHOWERS AND
PERHAPS A WATERSPOUT OR TWO THE MAIN CONCERNS.
POWERFUL CAA KICKS IN THIS EVENING...WITH 850 MB TEMPS PROGGED TO
BOTTOM OUT BETWEEN 0C AND 2C. MODELS HAVE BACKED OFF SLIGHTLY ON
MIXED LAYER WIND SPEEDS...WITH 35-40 KTS SUGGESTED BY BOTH GFS/NAM.
WILL KEEP WIND ADVISORY GOING FOR COASTAL COUNTIES OF NW LOWER...
THOUGH CERTAINLY NOT A HIGH END (SLAM DUNK) EVENT. EXTREME MIXING
OVER-WATER SHOULD STILL LEAD TO PERIODIC GUSTS OF 35-45 NEAR THE
LAKE MICHIGAN SHORELINE BEFORE GRADIENT SLACKENS OVERNIGHT.
WITH DELTA-T/S OF 17-20C OVERNIGHT...850-700 MB LAYER RH 80-90%...
AND INVERSIONS OF 9KFT EXTENDING TO NEAR -10C (ESPECIALLY THIS
EVENING)...LAKE EFFECT RAIN SHOWERS EXPECTED IN NORMALLY FAVORED
PARTS OF NW LOWER AND E UPPER. ELSEWHERE...LOSS OF SYNOPTIC SUPPORT
AND MOISTURE SHOULD LIMIT SPOTTY SHOWERS TO MAINLY THIS EVENING.
WATERSPOUT POTENTIAL CONTINUES TONIGHT...THOUGH (AGAIN) NOT IDEAL.
COLDEST AIR ARRIVES THIS EVENING AND INVERSIONS REMAIN HIGH.
HOWEVER...850 MB WIND SPEEDS MAY BE A BIT HIGH (+35 KTS)...AND
BOUNDARY LAYER CYCLONIC FLOW APPEARS LESS THAN IDEAL. BEST CHANCE
NRN LAKE MICHIGAN.
WEDNESDAY...HIGH PRESSURE WILL EXPAND EWD FROM THE UPPER MS VALLEY
WED MORNING TO THE WRN GREAT LAKES BY WED AFTERNOON. RESIDUAL
CYCLONIC FLOW WILL WEAKEN...AND THERMAL TROUGHING OVER THE LAKES
WILL QUICKLY DIMINISH. AS A RESULT...EXPECT ONLY A FEW SPRINKLES
EARLY ACROSS NW LOWER AND E UPPER...WITH SKIES PARTLY SUNNY ALL
AREAS BY MIDDAY -- WITH A FAIR AMOUNT DIURNAL CU STILL EXPECTED.
SMITH
WEDNESDAY NIGHT INTO THURSDAY...IMPROVING CONDITIONS WITH RATHER
COOL TEMPS EXPECTED WEDNESDAY NIGHT...THEN A BRIEF RETURN TO LATE
SUMMER WARMTH ON THURSDAY. HIGH PRESSURE BUILDING ACROSS THE AREA
WITH FALLING INVERSION HEIGHTS PER SUBSIDENCE...IN ADDITION TO RAPID
LOSS OF COLD AIRMASS ALOFT AND OVERALL LOW LEVEL DRYING (1000-850MB
RH FALLING TO LESS THAN 40 PERCENT)...WILL BRING AN END TO ANY
RESIDUAL LAKE CLOUDS WEDNESDAY NIGHT. WARM FRONT STILL PROGGED TO
QUICKLY JUMP NORTH THROUGH THE REGION OVERNIGHT AS STRONG HEIGHT
FALLS IN ASSOCIATION WITH DEEP TROUGHING OVERSPREAD THE UPPER
MIDWEST. THE BIGGEST QUESTION FOR WEDNESDAY NIGHT IS HOW COOL
TEMPERATURES WILL GET...AS HIGH BUILDING INTO THE REGION IS PLENTY
COOL PER UPSTREAM OBS. HOWEVER...ONSET OF WARM ADVECTION/POTENTIAL
FOR SOME MID CLOUDS WILL BE A LIMITING FACTOR...BUT STILL FEEL THE
NORMALLY COLDER SPOTS ACROSS NORTHERN LOWER WILL DIP INTO THE MID
30S WITH FLOW DECOUPLING...WHILE EASTERN UPPER COUNTIES WILL
PROBABLY SEE A BIT MORE CLOUDS GIVEN CLOSER PROXIMITY TO BETTER
MOISTURE ALONG THE WARM FRONT. AS FOR THE DAY ON THURSDAY...STILL
LOOKS LIKE A NICE ONE WITH PLENTY OF WARM ADVECTION ONGOING...AND
H85 TEMPS PROGGED TO RESPOND TO 13-15C YIELDING HIGHS INTO THE 70S
FOR MOST SPOTS. THE EXCEPTION MAY AGAIN BE EASTERN UPPER WITH WARM
FRONT STILL IN THE VICINITY AND EVEN THE POTENTIAL FOR A FEW SHOWERS
WITH WEAK ISENTROPIC ASCENT ACROSS THE BOUNDARY IN A BETTER MOISTURE
ENVIRONMENT. THUS WILL CALL IT MAINLY 60S FOR HIGHS UP NORTH...BUT
THIS WILL CERTAINLY DEPEND ON THE EXACT PLACEMENT OF THE WARM FRONT.
BIG CHANGES THEN APPEAR IN STORE TO ROUND OUT THE WORK WEEK...AND
LINGERING INTO THE WEEKEND...AS THE OVERALL PATTERN TRANSITIONS TO
UPPER RIDGING ACROSS THE INTERMOUNTAIN WEST...WITH PRONOUNCED
DOWNSTREAM TROUGHING OVER THE GREAT LAKES/NORTHEAST. COLD FRONT
STILL ON TRACK TO PUSH THROUGH THE AREA BETWEEN 06Z AND 18Z ON
FRIDAY...WITH YET ANOTHER PUSH OF STRONG COLD ADVECTION
OVERSPREADING NORTHERN MICHIGAN INTO FRIDAY AFTERNOON AND NIGHT...
WITH GFS ENSEMBLE PROGGING H85 TEMPS SUBZERO (-1 TO -3C). BEST
OVERALL DEEP LAYER QG SUPPORT REMAINS NORTH OF THE AREA ACROSS
ONTARIO...HOWEVER GIVEN STRENGTH OF SYSTEM AND SUFFICIENT TIME FOR
THETA-E RIDGE TO BUILD INTO THE AREA...SHOULD SEE A LINE OF SHOWERS
(AND MAYBE A RUMBLE OF THUNDER AS WELL WITH MARGINALLY STEEP MID
LEVEL LAPSE RATES AROUND 6C/KM) ACCOMPANY THE FRONT. IN ITS
WAKE...SHOULD ONCE AGAIN SEE LAKE EFFECT RAIN SHOWERS/MAYBE STORMS
TAKE SHAPE GIVEN INCREASINGLY DEEP CYCLONIC FLOW REGIME ACROSS THE
NORTHERN LAKES...WITH LAKE SFC-850MB DELTA T/S SOARING TO AROUND 18C
(LAKE INDUCED CAPES APPROACHING 1000 J/KG) AND PLENTIFUL LOW LEVEL
MOISTURE IN PLACE (1000-800MB RH AROUND 90 PERCENT) ALONG WITH
RATHER DEEP INVERSION HEIGHTS TO 8KFT PER FCST RAOBS. HAVE THEREFORE
INCREASED POPS FOR THE FAVORED NORTHWEST FLOW AREAS INTO FRIDAY
NIGHT...WITH WIDESPREAD CLOUD COVER EXPECTED FOR ALL AREAS.
TEMPERATURES ON FRIDAY QUITE IFFY PENDING EXACT TIMING OF FRONTAL
PASSAGE...BUT EXPECT A QUITE COOL DAY WITH HIGHS ONLY IN THE 50S
MOST SPOTS (LOWER 60S SOUTHEAST CWA)...AND READINGS LIKELY STEADY OR
FALLING THROUGH THE AFTERNOON HOURS AS COLD ADVECTION TAKES HOLD.
LATER PERIODS (SATURDAY THROUGH TUESDAY)...COOL TEMPERATURES LOOK TO
LINGER THROUGH THE UPCOMING WEEKEND WITH UPPER TROUGHING HOLDING
FIRM OVER THE NORTHEASTERN THIRD OF THE COUNTRY...WHILE LOW LEVEL
RIDING ADVANCES FROM THE UPPER MIDWEST THROUGH THE NORTHEAST. EXPECT
THE THREAT FOR LINGERING LAKE EFFECT SHOWERS TO PERSIST INTO THE
FIRST HALF OF SATURDAY AS PARAMETERS REMAIN MARGINAL WITH COLD AIR
HANGING TOUGH ALOFT...BUT SHOULD SEE A QUICK DECREASE IN COVERAGE
FOR THE SECOND HALF OF THE DAY AS MOISTURE SHALLOWS WITH LOWERING
INVERSION PER APPROACH OF LOW LEVEL RIDGE...AND ONSET OF
ANTICYCLONIC FLOW. HOWEVER...STRATOCU LIKELY TO PLAGUE THE AREA INTO
SATURDAY AFTERNOON WITH THERMAL TROUGH FIRMLY IN PLACE...WHICH WILL
IN ALL LIKELIHOOD KEEP HIGHS BACK IN THE 50S TO NEAR 60 ONCE AGAIN.
PERHAPS THE BIGGEST STORY OF THE EXTENDED WILL BE ON SATURDAY NIGHT
WITH THE POTENTIAL FOR SOME COLD OVERNIGHT LOWS (FROST?) AS SURFACE
RIDGE SLIDES OVERHEAD. SHOULD SEE A MAINLY CLEAR NIGHT AS WELL GIVEN
FURTHER LOW LEVEL DRYING (1000-850MB RH DOWN AROUND 25 PERCENT)...
WITH LOWS POTENTIALLY IN THE 30 TO 35 DEGREE RANGE FOR INTERIOR
LOCATIONS. WILL PLAY THINGS A TAD WARMER FOR NOW GIVEN REMAINING
UNCERTAINTIES...BUT SOMETHING TO WATCH FOR AGRICULTURAL INTERESTS.
THEREAFTER...EXPECT A GRADUAL WARMING TREND HEADING INTO EARLY NEXT
WEEK AS LOW LEVEL RIDGE AXIS CRESTS THE AREA...WITH ONSET OF RETURN
FLOW AND BUILDING HEIGHTS THROUGH TUESDAY AS TROUGHING DEVELOPS
INTO THE WESTERN CONUS.
LAWRENCE
&&
.AVIATION...ISSUED 140 PM
RAPIDLY CHANGING CONDITIONS WILL OCCUR THIS AFTERNOON AND TONIGHT.
POTENT UPPER LEVEL WAVE IS MOVING ACROSS NORTHERN MICHIGAN AT THE
MOMENT...AND PRODUCING A BAND OF MODERATE SHOWERS AND EMBEDDED
THUNDERSTORMS. THIS PRECIPITATION HAS MOVED EAST OF PLN/TVC AND
WILL IMPACT APN OVER THE NEXT COUPLE HOURS. HOWEVER...BEHIND THIS
AREA OF PRECIP...ADDITIONAL SHOWERS...OCCASIONAL MVFR CIGS...AND
GUSTY NW WINDS WILL SWEEP SE FAIRLY QUICKLY ACROSS THE TAF SITES.
COOLING TEMPERATURES ALOFT LATE THIS AFTERNOON THROUGH THE OVERNIGHT
HOURS WILL GENERATE NMRS LAKE EFFECT RAIN SHOWERS AT PLN/TVC AND SCT
SHOWERS AT APN WITH MVFR CIGS BECOMING WIDESPREAD. WINDS WILL
CONTINUE TO VEER AROUND TO THE NNW AND GRADUALLY DIMINISH BY
TOMORROW MORNING...BUT CIGS WILL TAKE TO LATE MORNING/EARLY
AFTERNOON TO POSSIBLY MOVE UP INTO THE VFR RANGE.
MPC
&&
.APX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING...ALL NEARSHORE ZONES...THROUGH TONIGHT.
GALE WARNING...LAKE HURON NEARSHORE ZONE...WED MORNING.
WIND ADVISORY...COASTAL COUNTIES IN NW LOWER...THROUGH TONIGHT.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1135 AM EDT TUE SEP 11 2007 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-121000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 1135 AM EDT TUE SEP 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UPPER AND NORTHERN LOWER MICHIGAN...AS WELL AS PORTIONS OF LAKE HURON...LAKE MICHIGAN...AND LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA TODAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A FEW OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL AND WIND GUSTS AROUND 50 MPH. STRONG WINDS WILL OVERSPREAD THE REGION THIS AFTERNOON AND TONIGHT. GALES WILL OCCUR ON LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR LATE THIS AFTERNOON AND TONIGHT. WIND GUSTS AROUND 45 MPH ARE ALSO EXPECTED ALONG THE LAKE MICHIGAN SHORELINE LATE THIS AFTERNOON AND TONIGHT. THERE IS AN INCREASED RISK OF RIP CURRENTS TODAY AND TONIGHT ON THE GREAT LAKES BEACHES OF NORTHERN MICHIGAN. LASTLY...A FEW WATERSPOUTS ARE POSSIBLE WITHIN THE COASTAL WATERS OF THE NORTHERN GREAT LAKES THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GALES ARE EXPECTED ON LAKE HURON WEDNESDAY MORNING. ANOTHER STRONG COLD FRONT WILL SWEEP ACROSS THE OUTLOOK AREA ON FRIDAY...USHERING IN VERY COOL AIR ALONG WITH GUSTY WINDS AND LAKE EFFECT RAIN SHOWERS. ALONG WITH THE COOL AIR...WATERSPOUTS WILL BE POSSIBLE ON THE GREAT LAKES FRIDAY AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS...PLEASE RELAY WIND AND WATERSPOUT REPORTS TO THE NATIONAL WEATHER SERVICE. SMITH
The NCL Michigan radar (KAPX), 114 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
2 waterspout. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2007Every state in 2007This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60634, 60635.